Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 19, NWS Columbia, SC

August 10, 2003Aiken County, South Carolina

NWS Columbia, SC issued this flash flood warning at Aug 10, 2003, 12:49 PM EDT for Aiken County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 12:49 PM EDT (16:49 UTC)
Expired
Aug 10, 2003, 3:45 PM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 101650
FFWCAE
SCC003-101945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1249 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
    AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 345 PM EDT.

* AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAINFALL DEVELOPING OVER NORTHERN 
  AIKEN COUNTY NEAR I-20. MORE THUNDERSTORMS WERE DEVELOPING SOUTH 
  OF THIS AREA CLOSER TO THE CITY OF AIKEN. STORMS WITH VERY HEAVY  
  RAIN SHOULD CONTINUE TO DEVELOP OVER AIKEN COUNTY FOR THE NEXT 2 
  TO 3 HOURS. 

STREET FLOODING HAS ALREADY BEEN REPORTED IN THE NORTHERN PORTION
OF AIKEN COUNTY AND MORE WIDESPREAD FLOODING IS EXPECTED DURING   
THE EARLY PART OF THE AFTERNOON. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

LAT...LON 3361 8192 3323 8178 3362 8126 3378 8143

TTH
1 follow-up statement
000 
WGUS72 KCAE 101838
FFSCAE
SCC003-101945-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
230 PM EDT SUN AUG 10 2003

...FLASH FLOOD WARNING CONTINUES IN EFFECT FOR AIKEN COUNTY UNTIL 
345 PM...
 
AT 2 PM THE AIKEN COUNTY SHERIFF OFFICE REPORTED FLOODING HAD 
OCCURRED AT 130 PM ON EXIT 22 OF I-20 NEAR US HIGHWAY 1. SEVERAL 
STREETS WERE ALSO REPORTED FLOODED IN THE CITY OF AIKEN ALSO AT 130 
PM. 

AT 230 PM NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES THAT 3 TO 
4 INCHES OF RAIN HAS FALLEN IN NORTHERN AIKEN COUNTY NEAR I-20 TO 
THE NORTH OF THE CITY OF AIKEN OVER THE THE PAST 3 HOURS. THIS IS 
ENOUGH TO CAUSE FLASH FLOODING.

MOTORISTS ARE ADVISED TO USE EXTREME CAUTION WHEN DRIVING...AND DO 
NOT ATTEMPT TO CROSS A WATER COVERED ROADWAY. 

PLEASE RELAY ANY FLOODING REPORTS TO YOUR LOCAL SHERIFFS OFFICE.

$$

TTH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:17 AM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 10, 10:17 AM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1017 AM EDT SUN AUG 10 2003

WILL SEND QUICK UPDATE TO ZONE FORECAST PACKAGE TO TAKE OUT
WORDING MAINLY THIS AFTERNOON. CAE 88D SHOWS CONVECTION ALREADY
POPPING UP. IT SHOULD PERSIST ON INTO THE AFTERNOON AS RUC MODEL
GIVING WEAK PVA OVER THE CAE CWA THROUGH 00Z. OTHERWISE...TEMPS
AND POPS STILL LOOK OK.

FCSTID =    7
CAE   88  70  89  71 /  40  30  30  30
AGS   88  69  89  70 /  40  30  30  30
SSC   88  70  89  71 /  40  30  30  30
OGB   88  70  89  71 /  40  30  30  30

.CAE...
GA...NONE.
SC...NONE.

TTH

THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION.

**************************************************************

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EDT SUN AUG 10 2003

SUBTLE CHANGES IN THE DAY TO DAY PATTERN. LONGWAVE TROUGH JUST TO
THE WEST WITH A SERIES OF SHORTWAVES CONTINUING TO ROTATE THROUGH
THE AREA NEXT 2 DAYS. UPPER PATTERN GRADUALLY CHANGES AS BASE OF THE
LONGWAVE TROUGH SHEARS AND CLOSES OFF THEN RETROGRADES SLOWLY TO THE
WEST. HOWEVER THE INFLUX OF GULF AND ATLANTIC MOISTURE CONTINUES FOR
A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF RAIN
WILL BE MAINLY IN THE AFTERNOON AND EARLY NIGHT DURING THE HIGHEST
INSTABILITY. DAYTIME TEMPERATURES WILL START OUT A TAD BELOW NORMAL
THEN RISE TO NORMAL BY MID WEEK AS 500 MILLIBAR HEIGHTS INCREASE
SLIGHTLY.

FIRE WEATHER FORECAST...MIXING HEIGHT 4000 FEET TODAY. TRANSPORT
WIND SSW 7 MPH.

FCSTID =   30
CAE   88  70  89  71 /  40  30  30  30
AGS   88  69  89  70 /  40  30  30  30
SSC   88  70  89  71 /  40  30  30  30
OGB   88  70  89  71 /  40  30  30  30

.CAE...
GA...NONE.
SC...NONE.

RCC
Hazardous weather outlook, Aug 10, 4:37 AM EDT, 8 hours 12 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
437 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

MINOR RIVER FLOODING WILL CONTINUE ON THE LOWER CONGAREE RIVER. SEE
THE LATEST FLOOD STATEMENT ISSUED UNDER CAEFLSCAE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MINOR RIVER FLOODING WILL CONTINUE ON THE LOWER CONGAREE RIVER
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AWP

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.